Abstract WMP98: A Nationwide Study of Non-traumatic Intracranial Hemorrhage in Patients Receiving Direct Oral Anticoagulant Therapy: J-Aspect Study
Background and purpose: The incidence of non-traumatic intracranial hemorrhage (ICH) during treatment with direct oral anticoagulants (DOACs) is lower than that during warfarin treatment. The characteristics of intracranial hemorrhage during DOAC therapy, however, remain unclear. Therefore, we performed a nationwide survey in Japan to examine the clinical characteristics and outcomes of DOAC-associated ICH using data obtained from the Japanese Diagnosis Procedure Combination (DPC)-based Payment System.
Methods: We analyzed the data of 1,567 patients with ICH (DOAC-associated ICH, 88; warfarin-associated ICH, 1,479) who were urgently hospitalized at 575 institutions across Japan from April 2010 to March 2013 for whom prescription data before admission were available.
Results: The annual number of patients with all anticoagulant (DOAC or warfarin)- associated ICH in each year from 2010 to 2013 was 226, 252, 426, and 663, representing 15.7%, 15.4%, 16.1%, and 16.1% of all ICH cases in the same period, respectively. There was an increase in the proportion of patients who presented with DOAC-associated ICH in all anticoagulant-associated ICH in each year from 2010 to 2013 (0%→0.4%→3.8%→10.7%). The proportion of patients with impaired consciousness (three-digit score on Japan Coma Scale) at admission (DOAC, 19.3%; Warfarin, 25.4%; P=0.20), in-hospital mortality within 7 days (DOAC, 11.4%; Warfarin, 19.5%; P=0.06), and mRS score of 5-6 at discharge (DOAC, 27.3%; Warfarin, 37.4%; P=0.06) were lower in the patients with DOAC-associated ICH. The rates of surgery for hematoma removal were significantly lower in the patients with DOAC-associated ICH (NOAC, 2.3%; Warfarin, 9.7%; P=0.019).
Conclusions: This is the largest nationwide study of DOAC-associated ICH in a real-world situation in Japan, revealing that the patients with DOAC-associated ICH had better clinical outcomes compared with warfarin-associated ICH, probably due to milder hemorrhage at admission.
Author Disclosures: R. Kurogi: None. K. Nishimura: None. A. Kada: None. S. Kamitani: None. K. Ogasawara: None. J. Ono: None. Y. Shiokawa: None. T. Aruga: None. K. Toyoda: None. J. Nakagawara: None. S. Miyachi: None. S. Yoshimura: None. K. Okuchi: None. I. Nagata: None. S. Matsuda: None. F. Nakamura: None. D. Onozuka: None. A. Hagihara: None. A. Suzuki: None. K. Ido: None. A. Kurogi: None. A. Nishimura: None. K. Arimura: None. T. Sayama: None. K. Iihara: None.
- © 2017 by American Heart Association, Inc.